On the Fourier transform of the symmetric decreasing rearrangements
Annales de l'Institut Fourier, Volume 61 (2011) no. 1, pp. 53-77.

Inspired by work of Montgomery on Fourier series and Donoho-Strak in signal processing, we investigate two families of rearrangement inequalities for the Fourier transform. More precisely, we show that the L 2 behavior of a Fourier transform of a function over a small set is controlled by the L 2 behavior of the Fourier transform of its symmetric decreasing rearrangement. In the L 1 case, the same is true if we further assume that the function has a support of finite measure.

As a byproduct, we also give a simple proof and an extension of a result of Lieb about the smoothness of a rearrangement. Finally, a straightforward application to solutions of the free Shrödinger equation is given.

Le but de cet article est d’approfondir des travaux de Montgomery sur les séries de Fourier et de Donoho et Stark en traitement du signal sur la transformée de Fourier de la réarrangée d’une fonction. Plus précisément, nous montrons que le comportement L 2 sur un petit ensemble de la transformée de Fourier d’une fonction est contrôlé par le comportement L 2 de la transformée de Fourier de sa réarrangée symétrique. Dans le cas L 1 un résultat similaire est démontré pour les fonctions à support de mesure finie.

Par ailleurs, nous donnons une démonstration simple et une extension d’un résultat de Lieb sur la régularité d’une réarrangée. Finalement, nous donnons une application directe aux solutions de l’équation de Shrödinger.

DOI: 10.5802/aif.2597
Classification: 42A38,  42B10,  42C20,  33C10
Keywords: Fourier transform, rearrangement inequalities, Bessel functions
Jaming, Philippe 1

1 Université d’Orléans - Faculté des Sciences MAPMO UMR CNRS 6628 Fédération Denis Poisson, FR CNRS 2964 BP 6759 45067 Orléans Cedex 2 (France) and Université Bordeaux 1 Institut de Mathématiques de Bordeaux UMR CNRS 5251 351, cours de la Libération 33405 TALENCE cedex (France)
@article{AIF_2011__61_1_53_0,
     author = {Jaming, Philippe},
     title = {On the {Fourier} transform of the symmetric decreasing rearrangements},
     journal = {Annales de l'Institut Fourier},
     pages = {53--77},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {61},
     number = {1},
     year = {2011},
     doi = {10.5802/aif.2597},
     mrnumber = {2828126},
     zbl = {1242.42005},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/aif.2597/}
}
TY  - JOUR
AU  - Jaming, Philippe
TI  - On the Fourier transform of the symmetric decreasing rearrangements
JO  - Annales de l'Institut Fourier
PY  - 2011
DA  - 2011///
SP  - 53
EP  - 77
VL  - 61
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  - http://archive.numdam.org/articles/10.5802/aif.2597/
UR  - https://www.ams.org/mathscinet-getitem?mr=2828126
UR  - https://zbmath.org/?q=an%3A1242.42005
UR  - https://doi.org/10.5802/aif.2597
DO  - 10.5802/aif.2597
LA  - en
ID  - AIF_2011__61_1_53_0
ER  - 
%0 Journal Article
%A Jaming, Philippe
%T On the Fourier transform of the symmetric decreasing rearrangements
%J Annales de l'Institut Fourier
%D 2011
%P 53-77
%V 61
%N 1
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.2597
%R 10.5802/aif.2597
%G en
%F AIF_2011__61_1_53_0
Jaming, Philippe. On the Fourier transform of the symmetric decreasing rearrangements. Annales de l'Institut Fourier, Volume 61 (2011) no. 1, pp. 53-77. doi : 10.5802/aif.2597. http://archive.numdam.org/articles/10.5802/aif.2597/

[1] Askey, R.; Steinig, J. Some positive trigonometric sums, Trans. Amer. Math. Soc., Volume 187 (1974), pp. 295-307 | DOI | MR | Zbl

[2] Benedetto, John J.; Heinig, Hans P. Weighted Fourier inequalities: new proofs and generalizations, J. Fourier Anal. Appl., Volume 9 (2003) no. 1, pp. 1-37 | DOI | MR | Zbl

[3] Burchard, A. Steiner symmetrization is continuous in W 1,p , Geom. Funct. Anal., Volume 7 (1997) no. 5, pp. 823-860 | DOI | MR | Zbl

[4] Cianchi, Andrea Second-order derivatives and rearrangements, Duke Math. J., Volume 105 (2000) no. 3, pp. 355-385 | DOI | MR | Zbl

[5] Cooke, R. G. Gibbs’ phenomenon in Fourier-Bessel series and integrals, Proc. London Math. Soc., Volume 27 (1927), pp. 171-192 | DOI

[6] Cooke, R. G. A monotonic property of Bessel functions, J. London Math. Soc., Volume 12 (1937), pp. 180-185 | DOI

[7] Donoho, David L.; Stark, Philip B. Rearrangements and smoothing, Tech. Rep., 1988 (Dept. of Statist., Univ. of California, Berkeley)

[8] Donoho, David L.; Stark, Philip B. A note on rearrangements, spectral concentration, and the zero-order prolate spheroidal wavefunction, IEEE Trans. Inform. Theory, Volume 39 (1993) no. 1, pp. 257-260 | DOI | MR | Zbl

[9] Feller, William An introduction to probability theory and its applications. Vol. II., Second edition, John Wiley & Sons Inc., New York, 1971 | MR | Zbl

[10] Gasper, George Positive integrals of Bessel functions, SIAM J. Math. Anal., Volume 6 (1975) no. 5, pp. 868-881 | DOI | MR | Zbl

[11] Grafakos, Loukas Classical and modern Fourier analysis, Pearson Education, Inc., Upper Saddle River, NJ, 2004 | MR | Zbl

[12] Havin, Victor; Jöricke, Burglind The uncertainty principle in harmonic analysis, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 28, Springer-Verlag, Berlin, 1994 | MR | Zbl

[13] Jaming, Philippe Nazarov’s uncertainty principles in higher dimension, J. Approx. Theory, Volume 149 (2007) no. 1, pp. 30-41 | DOI | MR

[14] Jodeit, M.; Tochinsky, A. Inequalities for the Fourier Transform, Studia Math., Volume 37 (1971), pp. 245-276 | MR | Zbl

[15] Jurkat, W. B.; Sampson, G. On maximal rearrangement inequalities for the Fourier transform, Trans. Amer. Math. Soc., Volume 282 (1984) no. 2, pp. 625-643 | DOI | MR | Zbl

[16] Jurkat, W. B.; Sampson, G. On rearrangement and weighted inequalities for the Fourier transform, Indiana Univ. Math. J., Volume 33 (1984), pp. 257-270 | DOI | MR | Zbl

[17] Kawohl, Bernhard Rearrangements and convexity of level sets in PDE, Lecture Notes in Mathematics, 1150, Springer-Verlag, Berlin, 1985 | MR | Zbl

[18] Lieb, Elliott H. Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities, Ann. of Math. (2), Volume 118 (1983) no. 2, pp. 349-374 | DOI | MR | Zbl

[19] Lieb, Elliott H.; Loss, Michael Analysis, Graduate Studies in Mathematics, 14, American Mathematical Society, Providence, RI, 1997 | MR

[20] Makai, E. On a monotonic property of certain Sturm-Liouville functions, Acta Math. Acad. Sci. Hungar., Volume 3 (1952), pp. 165-172 | DOI | MR | Zbl

[21] Misiewicz, Jolanta K.; Richards, Donald St. P. Positivity of integrals of Bessel functions, SIAM J. Math. Anal., Volume 25 (1994) no. 2, pp. 596-601 | DOI | MR | Zbl

[22] Montgomery, Hugh L. A note on rearrangements of Fourier coefficients, Ann. Inst. Fourier (Grenoble), Volume 26 (1976) no. 2, pp. v, 29-34 | DOI | Numdam | MR | Zbl

[23] Nazarov, F. L. Local estimates for exponential polynomials and their applications to inequalities of the uncertainty principle type, Algebra i Analiz, Volume 5 (1993) no. 4, pp. 3-66 | MR | Zbl

[24] Pisier, Gilles The volume of convex bodies and Banach space geometry, Cambridge Tracts in Mathematics, 94, Cambridge University Press, Cambridge, 1989 | DOI | MR | Zbl

[25] Steinig, John On a monotonicity property of Bessel functions, Math. Z., Volume 122 (1971) no. 4, pp. 363-365 | DOI | MR | Zbl

[26] Tao, Terence Nonlinear dispersive equations, CBMS Regional Conference Series in Mathematics, 106, Published for the Conference Board of the Mathematical Sciences, Washington, DC, 2006 (Local and global analysis) | MR | Zbl

[27] Vretblad, Anders Fourier analysis and its applications, Graduate Texts in Mathematics, 223, Springer-Verlag, New York, 2003 | MR | Zbl

[28] Watson, G. N. A treatise on the theory of Bessel functions, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1995 Reprint of the second (1944) edition | MR | Zbl

[29] Widder, David Vernon The Laplace Transform, Princeton Mathematical Series, v. 6, Princeton University Press, Princeton, N. J., 1941 | MR | Zbl

[30] Zygmund, Antoni Trigonometrical series, Dover Publications, New York, 1955 | MR | Zbl

Cited by Sources: